Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 81, NWS Detroit, MI

July 14, 2000Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 14, 2000, 3:54 PM EDT for Lenawee County, Michigan. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 3:54 PM EDT (19:54 UTC)
Expired
Jul 14, 2000, 5:00 PM EDT
In force
66 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 102 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 4:00 PM EDTHail 1Clinton, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 1:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 141955
SVRDTX
MIC091-142100-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
354 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 500 PM EDT

* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF CLINTON...OR 13 MILES NORTH 
  OF ADRIAN...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADRIAN...TECUMSEH AT 405 PM EDT
  BRITTON AT 410 PM EDT
  BLISSFIELD...OGDEN CENTER AT 415 PM EDT
  DEERFIELD AT 420 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED. WIND GUSTS AROUND 60 MPH ARE 
ALSO POSSIBLE.

WAG BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:05 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 14, 12:05 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1205 PM EDT FRI JUL 14 2000

CU SHOULD RAPIDLY FORM SOON AS CAP ABOUT READY TO DISAPPEAR.  MAIN
SURFACE CONVERGENCE LOOKS TO BE JUST TO THE EAST AND SOUTH OF THE
CWA THIS AFTERNOON AND EVENING AND THAT IS WERE THE MOST WIDESPREAD
CONVECTION WILL BE.  UPDATED ZONES TO ADJUST WINDS AND LOWER POPS.

DRC

In the hours before

Special weather statement, Jul 14, 1:35 PM EDT, 2 hours 19 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-150600-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
135 PM EDT FRI JUL 14 2000

...SEVERE THUNDERSTORM WATCH 578 IN EFFECT UNTIL 6 PM EDT FOR ALL OF
SOUTHEAST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

STRONG TO SEVERE THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG AND
AHEAD OF A SURFACE COLD FRONT THAT WAS ACROSS THE SAGINAW VALLEY AND
THUMB AREA EARLY THIS AFTERNOON. THESE STORMS WILL MOVE SOUTHEAST AT
ABOUT 25 MPH AND WILL BEGIN AFFECTING THE NORTHERN DETROIT
METROPOLITAN AREA AFTER 2 PM AND THE REST OF THE DETROIT AREA AFTER
3PM...AND THE ADRIAN AND MONROE AREAS BY 4 PM.

HAIL TO AROUND ONE INCH IN DIAMETER IS LIKELY WITH THE SEVERE STORMS
ALONG WITH A FEW WIND GUSTS TO 65 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR PREFERRED LOCAL MEDIA
OUTLET... FOR FURTHER FORECAST UPDATES.

COSTELLO

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:59 PM EDTSevere Thunderstorm WarningDTXTuscola61 min
Jul 14, 12:55 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer50 min
Jul 14, 1:05 PM EDTSevere Thunderstorm WarningDTXSanilac40 min
Jul 14, 1:17 PM EDTSevere Thunderstorm WarningDTXSaint Clair58 min
Jul 14, 1:23 PM EDTSevere Thunderstorm WarningDTXMidland, Saginaw67 min
Jul 14, 1:25 PM EDTSevere Thunderstorm WarningDTXShiawassee50 min
Jul 14, 1:34 PM EDTSevere Thunderstorm WarningDTXOakland56 min
Jul 14, 1:43 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer32 min
Jul 14, 2:12 PM EDTSevere Thunderstorm WarningDTXSaint Clair48 min
Jul 14, 2:27 PM EDTSevere Thunderstorm WarningDTXOakland48 min
Jul 14, 2:52 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer53 min
Jul 14, 3:15 PM EDTSevere Thunderstorm WarningDTXOakland45 min
Jul 14, 3:19 PM EDTSevere Thunderstorm WarningDTXWayne56 min
Jul 14, 3:21 PM EDTSevere Thunderstorm WarningDTXWashtenaw54 min
Jul 14, 3:45 PM EDTSevere Thunderstorm WarningDTXSaginaw, Tuscola45 min
Jul 14, 3:46 PM EDTSevere Thunderstorm WarningDTXLapeer29 min
Jul 14, 4:19 PM EDTSevere Thunderstorm WarningDTXLivingston, Oakland41 min
Jul 14, 4:24 PM EDTSevere Thunderstorm WarningDTXHuron, Tuscola51 min
Jul 14, 5:14 PM EDTSevere Thunderstorm WarningDTXSaginaw, Shiawassee61 min
Jul 14, 5:43 PM EDTSevere Thunderstorm WarningDTXGenesee47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.